Wyoming, 2020

High Wind in Wyoming, February 26, 2020

February 26, 2020 · NWS CYS · 3 events in 3 counties and zones

High Winds were felt during the late morning into late evening hours across the southern wind prone areas of southeastern Wyoming. A few Union Pacific Railroad sensors particularly across the South Laramie Range measured the winds during this event while the Arlington and Elk Mountain areas had gusts into the upper 60s and even a 70 mph gust at a Wyoming Department of Transportation sensor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High Winds were felt during the late morning into late evening hours across the southern wind prone areas of southeastern Wyoming. A few Union Pacific Railroad sensors particularly across the South Laramie Range measured the winds during this event while the Arlington and Elk Mountain areas had gusts into the upper 60s and even a 70 mph gust at a Wyoming Department of Transportation sensor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 25, 10:37 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Feb 25, 10:37 PM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1037 PM MST Tue Feb 25 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 232 PM MST Tue Feb 25 2020

Latest look at the webcams were showing blowing snow continuing to
diminish across the area. However, we are still getting snow
bands according to radar/satellite imagery. These bands will
slowly push east during the remainder of the afternoon and early
evening before we lose the low level instability and synoptic
forcing from the upper level wave. Still cannot rule out a snow
squall or two before sunset, so evening shift will need to keep an
eye on that. The upper level trof will continue to depart the
area tonight which will allow the 850-800mb height gradients to
increase ahead of the next shortwave moving in from the Pacific
northwest. This shortwave will induce pressure falls across the
eastern plains. As a result, we could see the potential for a high
wind event across the Bordeaux area late tonight into tomorrow
morning. We introduced a High Wind Watch for that area mainly from
09z-18z. We will also see an increase in wind speeds near
Arlington and the I-80 summit, which may kick up the blowing snow
again late tonight into tomorrow. Otherwise, a milder day is in
store for the area ahead with some increasing clouds late in the
day with the approach of the shortwave.

The low level westerly flow is also expected to yield to more
snowfall over the Sierra Madres and Snowy Mountain ranges on
Wednesday afternoon into Thursday. Overall, the low level lift and
instability will be more limited with this system, but still
cannot rule out 2 to 4 inches of snow in that area with the
passing of the mid level shortwave.

.LONG TERM...(Wednesday night through Monday)
Issued at 322 AM MST Tue Feb 25 2020

Temperatures will begin to creep up Wednesday and Thursday as
Arctic air advection gets cutoff and more subsidence takes over.

Quiet weather to end the week but long-range models show an active
weekend ahead with multiple upper level troughs and additional
rounds of widespread snowfall starting on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1030 PM MST Tue Feb 25 2020

Snow showers have mostly moved east of the CWA with low ceilings
at or near MVFR conditions sticking around a little longer for
KCDR, KAIA, and KSNY. Farther west, most terminals have cleared
out as VFR conditions are forecast through the remainder of the
period. Increasing cloud cover is likely Thursday afternoon,
however ceilings should remain between 7 and 12 kft.

&&

.FIRE WEATHER...
Issued at 232 PM MST Tue Feb 25 2020

No critical fire weather concerns are expected during the next
couple of days, due to a slow recovery in temperatures in response
to northwest flow aloft. Lower relative humidities can be
expected Friday into early Sunday in response to weak upper level
ridging over the area and fairly strong shortwave moving through
the northern Rockies on Sunday. &&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 PM MST this evening for WYZ108-
     116>119.

     High Wind Watch from 2 AM to 11 AM MST Wednesday for WYZ106.

NE...Winter Weather Advisory until 8 PM MST this evening for NEZ002-
     020-054-055-095.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 2 AM MST Wednesday through Wednesday
     morning for WYZ106.

NE...None.
&&

SHORT TERM...REC
LONG TERM...CW
AVIATION...MB
FIRE WEATHER...REC
Hazardous weather outlook, Feb 26, 3:58 AM MST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
358 AM MST Wed Feb 26 2020

WYZ106-271100-
Central Laramie Range and Southwest Platte County-
358 AM MST Wed Feb 26 2020

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect until 8 PM Wednesday. Wind gusts
up to 60 MPH are possible. This will create a strong risk for
blowovers and subsequent hazardous travel for light and high
profile vehicles including campers and trailers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>111-113-
115>119-271100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
358 AM MST Wed Feb 26 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Chances for widespread snowfall return this weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-112-114-271100-
North Laramie Range-Sierra Madre Range-Snowy Range-
358 AM MST Wed Feb 26 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers possible today. Total snowfall accumulations of 1-2
inches possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Lingering snow showers and Thursday then high probability for
widespread heavy snowfall returns this weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 25, 11:38 PM MST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1138 PM MST TUE FEB 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     NON-TSTM WND GST 9 SSE CRYSTAL LAKE CAMP 41.04N 105.15W
02/25/2020  M56.00 MPH       LARAMIE            WY   MESONET

            LYNCH UPR SITE. SUSTAINED WINDS 36 MPH.

0600 AM     NON-TSTM WND GST 10 ESE CRYSTAL LAKE CAM 41.08N 105.04W
02/25/2020  M60.00 MPH       LARAMIE            WY   MESONET

            EMKAY UPR SITE. SUSTAINED WINDS 36 MPH.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 26, 4:22 AM MST to 8:18 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at County Road 402 or three miles east-southeast of Elk Mountain measured the reported wind gust.

High Wind, South Laramie Range

When
February 26, 10:00 AM MST to 10:00 PM MST
Where
South Laramie Range forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor LYNCHW measured the reported sustained wind speed.

High Wind, South Laramie Range Foothills

When
February 26, 3:45 PM MST to 10:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor EMKAYW located about fourteen miles west-southwest of Cheyenne measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870687, 870692, 870693.